Early and late onset Clostridium difficile-associated colitis following liver transplantation

Jeffrey B. Albright, Hugo Bonatti, Julio Mendez, David Kramer, John Stauffer, Ronald Hinder, Jaime A. Michel, Rolland C. Dickson, Chris Hughes, Justin Nguyen, Heidi Chua, Walter Hellinger

Research output: Contribution to journalArticle

70 Scopus citations

Abstract

Clostridium difficile colitis (CDC) remains a serious and common complication after liver transplantation (LT). Four hundred and sixty-seven consecutive LTs in 402 individuals were performed between 1998 and 2001 at our center. Standard immunosuppression consisted of tacrolimus, mycophenolate, and steroids. CD toxins A and B were detected by using a rapid immunoassay or enzyme immunoassay. CDC was diagnosed in 32 patients (5-1999 days post-LT), with 93.8% (30/32) of patients developing CDC during the first year post-LT; three individuals had CDC more than 3 years post-LT, one of which also had early CDC. All patients presented with abdominal pain and watery diarrhea. Patients who developed CDC within 1-year post-LT were significantly more likely to have a hemorrhagic, biliary, or infectious complication. Patients who developed CDC within 28 days post-LT had a significantly higher model end-stage liver disease score. Treatment consisted of fluid and electrolyte replacement and metronidazole and no patients developed toxic megacolon, required colonic resection, or died from CDC. CDC represents a potentially severe complication following LT. Most cases occur early post-LT. Development of a hemorrhagic, biliary, or infectious complication is associated with the development of CDC.

Original languageEnglish (US)
Pages (from-to)856-866
Number of pages11
JournalTransplant International
Volume20
Issue number10
DOIs
StatePublished - Oct 1 2007

    Fingerprint

Keywords

  • Clostridium difficile
  • Liver transplantation

ASJC Scopus subject areas

  • Transplantation

Cite this

Albright, J. B., Bonatti, H., Mendez, J., Kramer, D., Stauffer, J., Hinder, R., Michel, J. A., Dickson, R. C., Hughes, C., Nguyen, J., Chua, H., & Hellinger, W. (2007). Early and late onset Clostridium difficile-associated colitis following liver transplantation. Transplant International, 20(10), 856-866. https://doi.org/10.1111/j.1432-2277.2007.00530.x